Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 397, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2005, 2:59 PM CDT for Shelby County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2005, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 4, 2005, 3:37 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 6 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 042000
SVRBMX
ALC117-042045-
/O.NEW.KBMX.SV.W.0397.050704T1959Z-050704T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT MON JUL 4 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
COLUMBIANA...ALABASTER
* UNTIL 345 PM CDT
* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED TO THE WEST OF
MONTEVALLO...MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILSONVILLE...OAK MOUNTAIN STATE PARK AND CHELSEA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3325 8701 3342 8667 3340 8663 3324 8647
3323 8647 3308 8682 3308 8689 3306 8690
3311 8696 3315 8697 3318 8702
$$2 follow-up statements
000
WWUS54 KBMX 042006
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT MON JUL 4 2005
ALC117-042045-
/O.CON.KBMX.SV.W.0397.000000T0000Z-050704T2045Z/
SHELBY AL-
305 PM CDT MON JUL 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CDT FOR
WESTERN SHELBY COUNTY...
AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES WEST OF HELENA TO 12 MILES WEST OF
MONTEVALLO...MOVING NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALABASTER...PELHAM...HELENA...AND OAK MOUNTAIN STATE PARK.
LAT...LON 3325 8701 3342 8667 3340 8663 3325 8654
3322 8657 3308 8682 3308 8689 3306 8690
3311 8696 3315 8697 3318 8702
$$000
WWUS54 KBMX 042037
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT MON JUL 4 2005
ALC117-042047-
/O.CAN.KBMX.SV.W.0397.000000T0000Z-050704T2045Z/
SHELBY AL-
337 PM CDT MON JUL 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SHELBY COUNTY HAS
BEEN CANCELLED...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.
LAT...LON 3325 8701 3342 8667 3340 8663 3325 8654
3322 8657 3308 8682 3308 8689 3306 8690
3311 8696 3315 8697 3318 8702
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:33 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 4, 10:33 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1033 AM CDT MON JUL 4 2005 .UPDATE...A NUMBER OF FACTORS THAT WILL CONTRIBUTE TO ABOVE NORMAL RAIN CHANCES FOR THE REMAINDER OF THE DAY. INCREDIBLY RICH MARINE LAYER AIR WORKING INTO THE SOUTHERN PORTIONS OF THE FORECAST AREA THIS MORNING...WITH 77 DEGREE DEWPOINTS ON THE OB AT TROY. A SMATTERING OF ISOLATED SHOWERS IS ALREADY ON THE RADAR SCOPE...WITH A MORE IMPRESSIVE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS A LITTLE FARTHER SOUTH...MOST LIKELY SEA BREEZE RELATED. TO THE WEST...VORT AXIS OVER CENTRAL MISSISSIPPI ALREADY SUPPORTING A LONE...BUT SUSTAINED CLUMP OF CONVECTION...MOVING NORTHEAST AT ABOUT 10 KNOTS. WITH TYPICAL MORNING HEATING...ALREADY SEEING THE CU FIELD DEVELOP NICELY (ALTHOUGH DELAYED/SUPRESSED FOR THE MOMENT OVER FOG/STRATUS COOLED SPOTS). SEE NO REASON THAT THE CU FIELD WON/T CONTINUE TO FILL IN OVERALL. EXPECT ENHANCED PRECIP CHANCES ALONG THE SOUTHERN TIER OF COUNTIES FROM THE ADVECTING MARINE LAYER THIS MORNING...AND SEA BREEZE ENHANCED THIS AFTERNOON. WITH PRECIPITABLE WATER AMOUNTS CREEPING UPWARDS TO AROUND TWO INCHES (NOT BUYING THE 2.25 IN THE NAM PROFILES)...LOCALLY HEAVY RAINFALL OF UP TO TWO INCHES IS A POSSIBILTY AND WORTH THE MENTION. WILL ALSO BUMP POPS UP IN THE FAR NORTHWESTERN COUNTIES...AS THE VORT AXIS APPROACHES FROM THE WEST...AND INTERACTS WITH THE MOIST UNSTABLE AIR. TEMPERATURES IN THE CONVECTION CONTAMINATED T FIELD A BIT TRICKY FOR THE AFTERNOON. GENERALLY STAYED CLOSE TO PREVIOUS THINKING FOR HIGH TEMPS...BUT TINKERED WITH HOURLY TEMPS IN THE AFTERNOON FOR CONVECTION. PFM ALREADY OUT...ZONES OUT SHORTLY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/JD
Hazardous weather outlook, Jul 4, 12:30 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT MON JUL 4 2005 ALZ011>015-017>050-051130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1230 PM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 OR 10 PM THIS EVENING ACROSS CENTRAL ALABAMA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH... DEADLY LIGHTNING...AND LOCALIZED HEAVY RAIN UP TO 2 INCHES. THE THUNDERSTORM STRENGTH WILL BE GREATEST DURING THE HEATING OF THE DAY WITH A GRADUAL WEAKENING TREND EXPECTED INTO THE EVENING HOURS. A WARM AND VERY MOIST ATMOSPHERE EXISTS ACROSS THE REGION ON THIS INDEPENDENCE DAY. DUE TO VARIOUS SMALL SCALE BOUNDARIES...AN UPPER LEVEL DISTURBANCE...AND THE HEATING OF THE DAY...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ALTHOUGH NOT ALL AREAS WILL RECEIVE RAIN THROUGH THIS EVENING...THE STORMS THAT DUE DEVELOP WILL HAVE THE POTENTIAL OF BECOMING STRONG. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). AN UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA ON TUESDAY AS AN UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST. ONCE AGAIN...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM 12 PM UNTIL 9 PM...WITH A FEW OF THESE PRODUCING 35 TO 45 MPH WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL SHOULD BE EXPECTED WITH ANY STORMS THAT DO DEVELOP. BEYOND TUESDAY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 1:12 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 112 PM CDT MON JUL 4 2005 ALZ041-042-041900- AUTAUGA-LOWNDES- 112 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND AUTAUGA COUNTIES UNTIL 200 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR FROM AN APPROACHING THUNDERSTORM... AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTH OF AUTAUGAVILLE...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOWNDESBORO... AUTAUGAVILLE AND PRATTVILLE THROUGH 200 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 1:18 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT MON JUL 4 2005 ALZ015-041845- WALKER- 118 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 145 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR FROM AN APPROACHING THUNDERSTORM... AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SIPSEY...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SIPSEY THROUGH 145 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 1:56 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 156 PM CDT MON JUL 4 2005 ALZ032-033-041930- HALE-PERRY- 156 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY AND HALE COUNTIES UNTIL 230 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR FROM AN APPROACHING THUNDERSTORM... AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 1 MILE EAST OF GREENSBORO...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN EASTERN HALE AND NORTHWESTERN PERRY THROUGH 230 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 2:37 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 237 PM CDT MON JUL 4 2005 ALZ034-042015- BIBB- 237 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 315 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS IN WESTERN BIBB...MOVING NORTHEAST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BRENT...WEST BLOCTON AND CENTREVILLE THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 31 min |
| Jul 4, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 33 min |
| Jul 4, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 32 min |
| Jul 4, 5:27 PM CDT | Flash Flood Warning | BMX | Etowah | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.